Sunday, August 21, 2011

Swallow, but don't touch!!

On Friday, August 12, 2011 Bob's onc suggested that his next course of treatment would be Revlimid, an expensive chemo capsule. Revlimid is shipped to the home of the MM patient, from a pharmacy distribution center.

It took one week, and multiple phone calls, to get the drug approved and finally shipped. We were told that the drug, which had been prescribed by Bob's oncologist, had to be approved by Medicare, the FDA, and a group of doctors. It has been one week since his oncologist ordered this drug;  my husband has cancer and someone who has no knowledge of his health situation is making a decision about his medication! Needless to say, I forgot my "southern raising" and gave my "opinion". (And, I couldn't help but wonder what would transpire once the Obama Healthcare plan is in place.)

The package arrived, and upon opening, we read the warning at the top of the med pack: 'Caution - Chemotherapy. Handle with gloves.' So, he can ingest......he just shouldn't touch! (We don't put on gloves, but we do "dump" it onto a napkin....and he picks it up that way.)

I, very carefully, read the list of side-effects,  and couldn't help but wonder which one he'd be having! The Revlimid is taken daily in conjunction with 40 mg. of Dexamethasone, which is taken weekly. The Dex has already begun to cause swelling in his feet, and his hiccups are back. Revlimid can cause bone pain,  rash, blood clots, low white counts, low platelets, fatigue, and probably so many other things.  There have also been many articles on the possibility of  'secondary cancer', caused by Revlimid. I just don't let my mind go there! I think I finally have him convinced to tell me if he feels any changes, in his body.

We can deal with the side-effects, if the Revlimid can deal with the cancer!


  1. hi sarah, just want you to know i am thinking of you and understand your trepidation as yet another new medication (oral chemo)is being introduced. with bob's history of side effects, who could blame you? but it's a real plus that you are so watchful, and that now bob is now being more willing to let you know if he feels anything wonky. i hope with all my heart this will be an interventional treatment that will knock the heck out of the myeloma, and at the same time, bob will remain free of any pesky SE's. this is karen sending hugs and encouragement to keep your eye on the prize - for bob to respond well, and get that RV rolling again!

  2. Thank you, Karen. He didn't listen well.....and he's itching and has a rash! As long as it doesn't affect his tummy, I think we can deal with it!

    Hugs to you!!

  3. Hi Sarah....Glad to hear that Bob got the Revlimid, but sorry to hear about the rash. If the rash persists, perhaps they can lower the dose and/or have him take Benedryl with it. They will keep an eye on his blood counts as the Revlimid can cause them to drop. I had started Rev as maintenance post transplant at the beginning of the summer but had to stop taking it the last few months because it severly affected my platelets. Only now are my platelets beginning to rise so I don't know if my onc. will restart the Rev. For what its worth, though, I did have several cycles of Revlimid prior to my transplant and it knocked the MM to the curb. Hoping it does the same for Bob. Also, when I get my prescription delivered, it has a label that states "Warning - Chemotherapy drug - Toxic." But no where on the bottle does it say handle with gloves. I laughed when I read that. I think that's just a standard warning on all chemo. Like you said, if we can ingest it, I don't think touching that capsule for a few seconds can do too much more harm. At least I haven't noticed any boils, carbuncles or warts on my fingertips yet.

    Hoping all goes well for Bob and the Rev works wonders on him.

  4. Jodi: We had to stop the Revlimid, today....his rash is so bad. He's taking Benadryl and Atarax, and the itching is better.

    If the rash goes away, he can start back on the Revlimid. And, I've read that the second attempt does not usually cause a rash.

    He'll go each Friday to have his blood checked.

    I'm glad to know it worked well for you. I'm hoping it does the same for him.

    His Revlimid comes in a 'Med Pack'....with each day marked.


  5. sarah, i'm so glad for this post. that's exactly what happened to hugh when he first started revlimid - got a horrid, red, itchy rash, had to stop for 3 or 4 days, then resumed the rev, and and continued for the remaining of the course. the rash never rec-curred, as we were told it probably would not, and he never had another side effect. and the anti-itch meds were quickly effective as well. so here's hoping a second attempt for bob goes just fine, too. thinking of you and your honey, and wishing you both all the best - YOU GUYS DESERVE IT!!! hugs, karen

  6. Hi my husband has been on Revlimid for two years now and I thank God for it, he was in the final stages when he started and now is in remission. The side effects do go away after some time taking it. I did not nor do I get the warnings you have handling the drug, so I thank you for that information I do handle all his drugs and now I do use gloves, although if damage would have happened it would have by now it is two years he's been on it. No Dex though, he has bad reactions to it so it's just the Rev...he did have bone marrow transplant. Hope all goes well hang in there good days are ahea.